Facebook Pixel

Spotting on the Pill? 5 Reasons This May Be Happening

By HERWriter
Rate This
Spotting on the Pill? 5 Reasons It Could Be Happening kropekk_pl/Pixabay

Breakthrough bleeding can occur with any birth control pill, especially during the first few months of use. This type of bleeding, also known as bleeding or spotting between periods, usually decreases within three months, and should stop by the fourth cycle, Dr. Judith Reichman said in an interview on TODAY.com.

According to Dr. Shannon K. Laughlin-Tommaso of the Mayo Clinic, this type of bleeding is more likely with extended-cycle regimes, such as Seasonale, Seasonique, and Quartette, where you have no period for three months or even longer. However, spotting can also occur when taking 28-day pills continuously.

Spotting between periods can have multiple explanations, though the exact reason is not always clear. Your body takes time to adjust to the hormones in the pill, and your uterus might take time to transition to a thinner lining.

According to Reichman, you should see whether it’s your fault — and not the pill’s! — that you are experiencing breakthrough bleeding.

Here is what you need to ask yourself:

1) Are you taking the pill the same time every day?

Missing a pill, or being inconsistent with the time you take it, can cause breakthrough bleeding. When the integrity of your uterine lining is affected, you might experience spotting between your periods.

To ensure that you are being consistent with your pill use, set an alarm on your phone that goes off at the same time everyday. Make sure you always carry your pills with you.

2) Are you taking medications or supplements that could affect the absorption of the pill?

Antibiotics, antacids, and supplements such as St. John’s wort could disrupt the absorption of your birth control pill. Reichman said that taking steroids in pill form or shots can also have an effect on pill content absorption.

3) Are you ill with vomiting or diarrhea?

These conditions can also impair the absorption of the pill and lead to breakthrough bleeding.

4) Could you have a sexually transmitted infection?

Sexually transmitted infections may cause bleeding between periods, and the pill does not protect against such conditions.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!